Tags

Type your tag names separated by a space and hit enter

MRI detects acute degeneration of the nigrostriatal dopamine system after MPTP exposure in hemiparkinsonian monkeys.
Ann Neurol. 1994 Jun; 35(6):689-97.AN

Abstract

Exposure to 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP) can cause an acute chemical toxicity resulting in a parkinsonian state in humans and nonhuman primates. We wished to assess whether the toxicity from MPTP is associated with changes on magnetic resonance images of brain structures containing dopamine neuronal processes or with disrupture of the blood-brain barrier. Normal rhesus monkeys and monkeys at various times after being subjected to unilateral intracarotid injection of MPTP (0.4 mg/kg) were studied with magnetic resonance imaging using T1- and T2-weighted spin-echo and gradient-echo sequences. Disrupture of the blood-brain barrier was assessed also with magnetic resonance imaging after administration of gadolinium-diethylenetriamine pentaacetic acid. Parkinsonian symptoms contralateral to the infused carotid usually appeared within 1 day after MPTP exposure, reaching their peak severity by 7 days, when all monkeys showed clear clinical abnormalities. Magnetic resonance imaging changes developed in concomitance with the clinical signs and were characterized by increased signal intensity on T2-weighted images as well as decreased intensity on T1-weighted images of the ipsilateral caudate and putamen. T2 hyperintensity was also present just dorsal to the pars compacta of the substantia nigra, in the region of the proximal nigrostriatal tract. All magnetic resonance imaging changes dissipated in the next 2 weeks. There were no abnormalities at any time in the globus pallidus, nucleus accumbens, and other structures innervated by the mesocorticolimbic dopamine system. After MPTP exposure, there was no evidence of blood-brain barrier disrupture, suggesting that vasogenic edema was an unlikely factor in the production of the observed abnormalities.(

ABSTRACT

TRUNCATED AT 250 WORDS)

Authors+Show Affiliations

Neuroimaging Branch, National Institute of Neurological Disorders and Stroke, National Institutes of Health, Bethesda, MD 20892.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Comparative Study
Journal Article

Language

eng

PubMed ID

8210225

Citation

Miletich, R S., et al. "MRI Detects Acute Degeneration of the Nigrostriatal Dopamine System After MPTP Exposure in Hemiparkinsonian Monkeys." Annals of Neurology, vol. 35, no. 6, 1994, pp. 689-97.
Miletich RS, Bankiewicz KS, Quarantelli M, et al. MRI detects acute degeneration of the nigrostriatal dopamine system after MPTP exposure in hemiparkinsonian monkeys. Ann Neurol. 1994;35(6):689-97.
Miletich, R. S., Bankiewicz, K. S., Quarantelli, M., Plunkett, R. J., Frank, J., Kopin, I. J., & Di Chiro, G. (1994). MRI detects acute degeneration of the nigrostriatal dopamine system after MPTP exposure in hemiparkinsonian monkeys. Annals of Neurology, 35(6), 689-97.
Miletich RS, et al. MRI Detects Acute Degeneration of the Nigrostriatal Dopamine System After MPTP Exposure in Hemiparkinsonian Monkeys. Ann Neurol. 1994;35(6):689-97. PubMed PMID: 8210225.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - MRI detects acute degeneration of the nigrostriatal dopamine system after MPTP exposure in hemiparkinsonian monkeys. AU - Miletich,R S, AU - Bankiewicz,K S, AU - Quarantelli,M, AU - Plunkett,R J, AU - Frank,J, AU - Kopin,I J, AU - Di Chiro,G, PY - 1994/6/1/pubmed PY - 1994/6/1/medline PY - 1994/6/1/entrez SP - 689 EP - 97 JF - Annals of neurology JO - Ann Neurol VL - 35 IS - 6 N2 - Exposure to 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP) can cause an acute chemical toxicity resulting in a parkinsonian state in humans and nonhuman primates. We wished to assess whether the toxicity from MPTP is associated with changes on magnetic resonance images of brain structures containing dopamine neuronal processes or with disrupture of the blood-brain barrier. Normal rhesus monkeys and monkeys at various times after being subjected to unilateral intracarotid injection of MPTP (0.4 mg/kg) were studied with magnetic resonance imaging using T1- and T2-weighted spin-echo and gradient-echo sequences. Disrupture of the blood-brain barrier was assessed also with magnetic resonance imaging after administration of gadolinium-diethylenetriamine pentaacetic acid. Parkinsonian symptoms contralateral to the infused carotid usually appeared within 1 day after MPTP exposure, reaching their peak severity by 7 days, when all monkeys showed clear clinical abnormalities. Magnetic resonance imaging changes developed in concomitance with the clinical signs and were characterized by increased signal intensity on T2-weighted images as well as decreased intensity on T1-weighted images of the ipsilateral caudate and putamen. T2 hyperintensity was also present just dorsal to the pars compacta of the substantia nigra, in the region of the proximal nigrostriatal tract. All magnetic resonance imaging changes dissipated in the next 2 weeks. There were no abnormalities at any time in the globus pallidus, nucleus accumbens, and other structures innervated by the mesocorticolimbic dopamine system. After MPTP exposure, there was no evidence of blood-brain barrier disrupture, suggesting that vasogenic edema was an unlikely factor in the production of the observed abnormalities.(ABSTRACT TRUNCATED AT 250 WORDS) SN - 0364-5134 UR - https://www.unboundmedicine.com/medline/citation/8210225/MRI_detects_acute_degeneration_of_the_nigrostriatal_dopamine_system_after_MPTP_exposure_in_hemiparkinsonian_monkeys_ L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=0364-5134&date=1994&volume=35&issue=6&spage=689 DB - PRIME DP - Unbound Medicine ER -